Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 34, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jul 22, 2022, 6:46 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2022, 6:46 PM CDT (23:46 UTC)
- Expired
- Jul 22, 2022, 7:18 PM CDT
- In force
- 32 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Decatur County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:57 PM CDT | TSTM WND GST 59 | 12 Nw Selden, KS | |
| Jul 22, 7:14 PM CDT | TSTM WND GST 58 | 14 Se Ludell, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 214 J/kg
- Mixed-layer CIN
- -430 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
117
WFUS53 KGLD 222346
TORGLD
KSC039-153-230030-
/O.NEW.KGLD.TO.W.0034.220722T2346Z-220723T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
646 PM CDT Fri Jul 22 2022
The National Weather Service in Goodland has issued a
* Tornado Warning for...
East central Rawlins County in northwestern Kansas...
Southwestern Decatur County in northwestern Kansas...
* Until 730 PM CDT.
* At 646 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles north of Rexford, or 17 miles southeast of
Atwood, moving southeast at 15 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Rawlins and southwestern Decatur Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3963 10043 3957 10070 3957 10074 3968 10088
3979 10078
TIME...MOT...LOC 2346Z 319DEG 13KT 3965 10079
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
KMK2 follow-up statements
696
WWUS53 KGLD 230004 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
704 PM CDT Fri Jul 22 2022
KSC039-153-230030-
/O.CON.KGLD.TO.W.0034.000000T0000Z-220723T0030Z/
Rawlins KS-Decatur KS-
704 PM CDT Fri Jul 22 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EASTERN
RAWLINS AND SOUTHWESTERN DECATUR COUNTIES...
At 703 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles north of Rexford, or 18 miles southwest of
Oberlin, moving southeast at 15 mph.
HAZARD...Tornado and two inch hail.
SOURCE...Radar indicated rotation. At 0657 PM CDT, a 59 mph wind
gust was reported 12 miles northwest of Selden.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
eastern Rawlins and southwestern Decatur Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3963 10043 3957 10070 3957 10074 3966 10086
3977 10073
TIME...MOT...LOC 0003Z 319DEG 13KT 3960 10074
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
KMK303
WWUS53 KGLD 230018
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
718 PM CDT Fri Jul 22 2022
KSC039-153-230027-
/O.CAN.KGLD.TO.W.0034.000000T0000Z-220723T0030Z/
Rawlins KS-Decatur KS-
718 PM CDT Fri Jul 22 2022
...THE TORNADO WARNING FOR EASTERN RAWLINS AND SOUTHWESTERN DECATUR
COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However
small hail and gusty winds are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Southwestern Decatur County until 0800 PM CDT.
LAT...LON 3963 10043 3957 10070 3957 10074 3966 10086
3977 10073
TIME...MOT...LOC 0015Z 319DEG 13KT 3956 10070
$$
KMKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 22, 6:00 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 22, 6:00 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Fri Jul 22 2022
.SHORT TERM...(This evening through Saturday)
Issued at 234 PM MDT Fri Jul 22 2022
Latest upper air analysis shows a ridge centered over the Four
Corners Region. Several upper level short wave troughs were moving
around the ridge over the Rockies. Closer to home at the surface a
trough was evident in the surface observations from Goodland to
McCook area.
For the rest of the afternoon am expecting an upper level short wave
trough to form over the surface feature. This will help spark storm
development. Another trough may move through over the southern part
of the forecast area later in the afternoon. The focus over the
southern part will be a dry line. What could also happen is storms
form from north to south along the surface trough/dry line boundary
through the afternoon and into the evening. Deep layer shear is
sufficient for rotating updrafts. As such hail up to quarter size
will be possible with the strongest storms. Main threat will be wind
gusts of 60-70 MPH with any storms that form.
This evening the storm coverage should increase to scattered. Latest
model data is suggesting the scattered storms form a line. Storms
that form a line will be more favorable for producing the severe
wind gusts. Storm activity will either end or move out of the
forecast area by midnight. Lows will be warmer than last night due
to the ridge expanding further east of the forecast area behind the
storm activity.
Saturday will be hotter than today. The ridge will be flattened as
a short wave trough moves across the Northern Plains. As the trough
moves southeast into the Missouri River Valley it will extend
southwest to the forecast area. At the surface a pre-frontal trough
will form, extending from southwest to northeast across the forecast
area. The surface convergence along the trough should be the source
for storm development, possibly as early as mid afternoon. Storm
coverage will increase through the rest of the afternoon and into
the early evening. Wind gusts of 60-70 MPH will be the primary
threat.
Due to the even hotter temperatures a heat advisory is in effect for
the east half of the forecast area. Heat index values will range
between 105F and 110F. Wichita County could be added to the
advisory; that county is on the cusp of reaching 105, and likely
would if highs warm further than forecast.
Saturday night storm activity should spread across the southern half
of the forecast area along the southward moving pre-frontal trough.
Deep layer shear looks favorable for rotating updrafts to form.
However the narrow CAPE profile and high cloud bases may limit the
hail potential. Behind the trough cooler air should begin to move in
during the night. Lows will be a few degrees cooler for most of the
forecast area.
.LONG TERM...(Sunday through Friday)
Issued at 331 PM MDT Fri Jul 22 2022
At the beginning of the long term period, forecast guidance
continues to show a westerly flow aloft with an upper air high over
and across the southern CONUS and the base of an upper air trough
spanning across the Great Lakes region and a portion of the Northern
Plains. This pattern continues through Monday keeping the mostly
western flow aloft and into the first part of Tuesday. Models show
the northern trough base starting to move a south over the CWA with
a central Canadian low moving a little southeastward toward the U.S.
border. On Wednesday, the upper air low moves eastward north of Lake
Superior which will start turning the flow over the CWA to a
northwesterly direction when the back part of the trough moves over
it. On Thursday, the northwesterly flow aloft looks to continue as
the CWA moves between a ridge in the west and a trough in the east.
Models show the front part of the ridge being over the CWA for most
of Friday as the trough departs farther east. Another feature to
mention about the long term upper air pattern is that shortwave
disturbances appear to travel through the flow over the CWA
during the evening of each day.
At the surface, the CWA sees some good chances for precipitation
during the long term period with each seeing at least some chances.
The best chances for showers and thunderstorm look to be on Sunday
with PoPs almost reaching 70% in the west and tapering to around
50% in the east. Current QPF values continue to be under an inch
with the better amounts seen in the southwestern quadrant. The
second best day for precipitation chances looks to be on
Wednesday with PoPs between around 50-60%. Again, higher QPF
values are seen in the southwestern quadrant with portions of
Cheyenne county seeing over an inch. The remainder of the CWA sees
around a tenth to a half of an inch during the evening hours. The
remaining days see PoPs ranging from around 30-40% with lesser
expected QPF values. Models show a cold front passing through the
area on early Sunday with another on early Wednesday. Fire weather
does not look to be a concern with all the chances for
precipitation and minimum RHs staying well above criteria.
The Tri-State region expects to see daytime highs on Sunday and
Monday in the upper 80s to middle 90s followed by highs on Tuesday
in the lower to upper 90s. Wednesday and Friday's daytime highs cool
to between the lower and upper 80s and lower 90s range with Thursday
seeing coolest high temperatures in the upper 70s to middle 80s. Low
temperatures for Sunday, Monday, and Tuesday nights expect to be
between the lower and upper 60s with the remainder of the long term
period seeing overnight lows in the upper 50s to middle 60s range.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 500 PM MDT Fri Jul 22 2022
KGLD...VFR conditions are expected through the period. A south
wind around 10kts at taf issuance will increase slightly to 12kts
or so by 05z and continue through 10z. From 11z-15z a south wind
around 11kts is expected. After 16z, a southwest wind gusting to
25kts will subside while veering to the west then north through
the rest of the period. No precipitation is currently expected.
KMCK...VFR conditions are expected through the period. A southeast
wind up to 13kts at taf issuance will subside by 02z, continuing
overnight while veering to the south. For the day Saturday, south
winds up to 10kts in the morning will veer to the southwest around
13kts by 16z, west at similar speeds around 20z, then north around
14kts with some gusts by 23z. No precipitation is currently
expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-016-
029.
Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ001>004-
014>016-028-029.
CO...NONE.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.
Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
Saturday for NEZ079>081.
&&
SHORT TERM...JTL
LONG TERM...076
AVIATION...99Hazardous weather outlook, Jul 22, 11:45 AM CDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Fri Jul 22 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1045 AM MDT Fri Jul 22 2022 /1145 AM CDT Fri Jul 22 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are anticipated to form around 3 PM MDT along the Highway 25 corridor. These storms will increase to scattered coverage by early evening as they slowly move east. Sudden and potentially damaging wind gusts up to 70 mph will be the primary threat. Large hail up to quarter size and lightning sparked fires are secondary threats. Storm activity will move east of the Tri-State Area by midnight. A Heat Advisory is in effect from 3pm through 8pm CDT today for counties along and east of Highway 83. If outside make sure to take frequent breaks in the shade and drink lots of water. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... A Heat Advisory is in effect for portions of the area during the afternoon and early evening hours on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JTL
In the hours before
Local storm report, Jul 22, 5:47 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TORNADO 11 N BREWSTER 39.52N 101.34W
07/22/2022 THOMAS KS NWS EMPLOYEE
CORRECTS PREVIOUS TORNADO REPORT FROM 11 N
BREWSTER. CORRECTS PREVIOUS TORNADO REPORT
FROM 13 SSW BIRD CITY. LANDSPOUT SIGHTED
ABOUT 10 MILES EAST-SOUTHEAST FROM THE
SHERMAN/CHEYENNE COUNTY LINE, NORTH OF
EDSON, KS. A SECOND LANDSPOUT WAS SPOTTED A
MILE NORTH OF THE FIRST. LOCATION IS
APPROXIMATE.
&&
CALocal storm report, Jul 22, 5:56 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL INDIANOLA 40.24N 100.42W
07/22/2022 E0.25 INCH RED WILLOW NE PUBLIC
CALLER REPORTED PEA SIZED HAIL CURRENTLY
OCCURRING. VERY HEAVY RAIN WAS REPORTED, NO
STRONG WINDS. LOCATION IS APPROXIMATE.
&&
CASpecial weather statement, Jul 22, 6:15 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
615 PM CDT Fri Jul 22 2022
KSZ028-222345-
Logan KS-
615 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of north central Logan
County through 645 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm over
Winona, or 19 miles west of Oakley, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Logan
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3908 10130 3914 10127 3914 10125 3906 10096
3885 10108
TIME...MOT...LOC 2314Z 300DEG 22KT 3906 10121
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MRCLocal storm report, Jul 22, 6:16 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 4 N HERNDON 39.97N 100.79W
07/22/2022 E0.70 INCH RAWLINS KS TRAINED SPOTTER
TIME ESTIMATED.
&&Special weather statement, Jul 22, 6:25 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
625 PM CDT Fri Jul 22 2022
KSZ028-042-230015-
Wichita KS-Logan KS-
625 PM CDT Fri Jul 22 2022
...A strong thunderstorm will impact portions of northern Wichita and
southwestern Logan Counties through 715 PM CDT...
At 624 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Leoti, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northern Wichita
and southwestern Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3857 10150 3870 10151 3870 10148 3878 10148
3880 10107 3870 10107 3870 10113 3855 10113
TIME...MOT...LOC 2324Z 270DEG 16KT 3869 10136
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MRCLocal storm report, Jul 22, 6:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT FRI JUL 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST 16 NNW LEOTI 38.70N 101.45W
07/22/2022 M61 MPH WICHITA KS MESONET
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 9:22 PM CDT | Special Weather Statement | GLD | Cheyenne | 38 min |
| Jul 21, 9:50 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Jul 21, 10:01 PM CDT | Special Weather Statement | GLD | Decatur, Rawlins | 44 min |
| Jul 21, 11:15 PM CDT | Special Weather Statement | GLD | Sherman | 45 min |
| Jul 21, 11:51 PM CDT | Special Weather Statement | GLD | Wallace | 39 min |
| Jul 22, 12:03 AM CDT | Special Weather Statement | GLD | Sherman | 42 min |
| Jul 22, 1:08 AM CDT | Special Weather Statement | GLD | Rawlins | 52 min |
| Jul 22, 1:22 AM CDT | Special Weather Statement | GLD | Wallace | 38 min |
| Jul 22, 2:03 AM CDT | Special Weather Statement | GLD | Wallace | 42 min |
| Jul 22, 4:56 PM CDT | Special Weather Statement | GLD | Thomas | 49 min |
| Jul 22, 5:10 PM CDT | Special Weather Statement | GLD | Thomas | 35 min |
| Jul 22, 5:22 PM CDT | Tornado Warning | GLD | Thomas | 23 min |
| Jul 22, 5:34 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 41 min |
| Jul 22, 5:46 PM CDT | Special Weather Statement | GLD | Thomas | 29 min |
| Jul 22, 6:00 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 45 min |
| Jul 22, 6:15 PM CDT | Special Weather Statement | GLD | Logan | 30 min |
| Jul 22, 6:25 PM CDT | Special Weather Statement | GLD | Wichita | 50 min |
| Jul 22, 6:26 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 25 min |
| Jul 22, 6:32 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 43 min |
| Jul 22, 6:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 50 min |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.